Seeking help with my next option
Apr 15, 2004
I'm now 42 yo and after almost 3 years on HAART, my lipoatrophy is so bad Im almost skin and bones. I have visible small veins in both arms (I never knew existed) and its hard for me to sit for more than 15 minutes on a hard, solid surface. My initial VL was 15k and my CD4 nadir was 393 (29). Ive been undetectable (<50) for more than 2.5 yrs now, and my CD4 is only up to 450 (35). The CD4 never went beyond 603 (37) in the 2 yrs that I was on a study where they took my VL every month. I've been on Viread, Epivir and Sustiva for 2 yrs (although I started with Epivir, Zerit and Fortovase/Norvir). I switched when I started developing lipoatrophy quickly within a year of that initial regimen. Most people think I'm currently on a benign regimen, but my fat cells don't seem to think so. I feel like I need to either take a holiday to recover some of my fat, or change my meds. I think I have several options, and I'd like to know what youd recommend if you were my doctor. Fuzeon is out for now. I'm trying to choose from the following: 1. Eliminate Epivir and switch to Ziagen, 2. Eliminate all the NRTIs and switch to PIs (Agenerase or Atazanavir +/- Norvir) plus Sustiva, 3. Switch to Kaletra alone, or 4. Go on a drug holiday. My only concern with this last choice is that my apparent baseline CD4 is on the low side. Other concerns are that when I decide to go back to my benign and tolerable regimen, my virus may have developed resistance during the holiday. Also, I know I will be reseeding the viral reservoirs again if I allow my virus to come roaring back. Hence my slight trepidation with this last choice although it seem that it might be my best choice to regain my fat. I really want to recover some of my subcutaneous fat and look normal again. I'd appreciate your expert advice on this. Sorry for this long, detailed query. Thank you very much to all of you for such a helpful website!
Response from Dr. Pierone
Hello and thanks for posting. Your situation is not uncommon. Some people do not experience improvement of lipoatrophy even when they switch to a more user friendly regimen. We simply don't understand why the lipoatrophy switch is turned on in some people and not others. We also don't understand why a logical therapy change (like yours) will sometimes lead to reversal in lipoatrophy and other times not.
Let's look at your options. 1. A switch from Epivir to Ziagen is not likely to achieve your goal and may lead to additional toxicity. 2. A switch to boosted PI/Sustiva may work, but there is no objective data to support this switch for lipoatrophy (that I am aware of). I have tried this approach and it seems to work in some, but not others. 3. Kaletra monotherapy - a subject near and dear to my heart. Our group is presenting a study on this topic in July at the International AIDS Conference in Bangkok. We switched people with undetectable viral loads from NNRTI-based therapy to Kaletra monotherapy. Although this is a promising line of research, it is an experimental approach and should only be done in the context of a trial or when no other reasonable alternatives are available. 4. Drug holiday. Your CD4 nadir was not that low and the viral load was on the low side so this is a legitimate option in view of the toxicity that you are experiencing. Recent studies have shown that Sustiva persists longer than Epivir and Viread in the body after stopping. However, the risk of developing resistance with one treatment interruption on a Sustiva-based regimen is very low. Even with repeated 2 weeks interruptions (Swiss-Spanish STI study) it was very low. In terms of reseeding reservoirs, no one knows what this really means in a practical sense, or if it has long-term implications.
I would lean towards choice 4 in your case. We have been participating in the SMART study, which is a very large, international trial of treatment interruption (CD4 count driven therapy) versus continuous treatment. It is very early on, and some people do not do well off therapy, but clearly some people are able to stop treatment (especially those with medication-related toxicity) and do very well for at least a while (sometimes quite a while).
Whatever you and your clinician decide to do, I wish you the best of luck! Give us an update in the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- I Have A Discharge Does That Mean I Have A Std
- What Does It Mean When You Have A Discharge But No Std?
- What Will Happen If You Don't Treat Genital Warts?
- Can You Get Stds From Dry Humping?
- Hiv Risk Sharing Scissors In A Hair Cutting Saloon
- Is A 12 Week Hiv Test After Exposure Conclusive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.